Asian Journal of Transfusion Science
Home About Journal Editorial Board Search Current Issue Ahead of print Back Issues Instructions Subscribe Login  Users: 962 Print this page  Email this page Small font sizeDefault font sizeIncrease font size 


 
LETTER TO THE EDITOR Table of Contents   
Year : 2014  |  Volume : 8  |  Issue : 2  |  Page : 143-144
Anaphylactic shock with intravenous 20% lipid emulsion in a young patient: Should we ask about soybean allergy beforehand?


Department of Critical Care Medicine, SGPGIMS, Lucknow, Uttar Pradesh, India

Click here for correspondence address and email

Date of Web Publication24-Jul-2014
 

How to cite this article:
Ghatak T, Samanta S, Baronia AK. Anaphylactic shock with intravenous 20% lipid emulsion in a young patient: Should we ask about soybean allergy beforehand?. Asian J Transfus Sci 2014;8:143-4

How to cite this URL:
Ghatak T, Samanta S, Baronia AK. Anaphylactic shock with intravenous 20% lipid emulsion in a young patient: Should we ask about soybean allergy beforehand?. Asian J Transfus Sci [serial online] 2014 [cited 2021 Jan 20];8:143-4. Available from: https://www.ajts.org/text.asp?2014/8/2/143/137460


Sir,

Though use of intravenous lipid emulsion (ILE) is increasing in intensive care unit (ICU), anaphylactic shock following ILE with ongoing septic shock is not reported.

A 19-year-old student was admitted to ICU in 3 rd week of severe acute pancreatitis with septic shock and renal injury. He was kept on vasopressor infusion, mechanical ventilation and broad spectrum antibiotics and antifungal (meropenem and amphotericin) and renal replacement therapy. On 4 th ICU day we decided to add ILE (Fresenius Kabi, Bad Homburg, Germany) in his parenteral nutrition. Few minutes after starting of 1 st ILE bottle, nursing-in-charge noted that patient's need of vasopressors was increasing. Noradrenaline requirement increased up to 0.5 mcg/kg/min within 20 min of exposure and vasopressin infusion had to be started @0.04 U/min. Patient was febrile (38.5°C) also. Other injections (antibiotics) were going on infusion pump since last 4 h. On close observation, we found rashes on the chest and forearm area [Figure 1]. On auscultation, there was bilateral diffuse ronchi. We found epiglottis and laryngeal edema on video-laryngoscopy [Figure 2]. We stopped ILE immediately and injected hydrocortisone 100 mg, pheniramine 1 amp intravenously and 1 mg of adrenaline intramuscularly. Blood samples (drawn immediately) showed serum total IgE level 100 kU/L. Retrospectively, we got the positive history of soybean allergy and a history of severe hypotension requiring vasopressors, 2 years back while undergoing short general anesthesia (probably with propofol). However, there was no history of egg allergy or hyper-reactive airway disease.

Allergen skin testing with intralipid and propofol were positive while some antibiotics (penicillin) were negative. He could be successfully extubated and discharged from ICU.
Figure 1: Rashes following exposure of intralipid in this patient

Click here to view
Figure 2: Video: Laryngoscopic view of laryngeal edema in this patient

Click here to view



   Comments Top


Intralipid contains soybean oil, egg lecithin and glycerol in an isotonic solution. [1],[2] In our case, suspicion of anaphylaxis was supported by new onset rash, increasing vasopressor requirement and rapid shock reversal after adrenaline and lastly raised total IgE also. Subsequently, soybean allergy was confirmed by history and skin test. According to Naranjo probability scale method of adverse drug reaction, this case is possible type (Naranjo total score >8). [3]

Propofol (having same composition of ILE) causes anaphylaxis due to its egg and soybean components. [1],[2] In a case of propofol induced anaphylaxis, patient showed immediate reaction to skin prick with 20% intralipid also. [1] Anaphylaxis following ingestion of generic drug (omeprazole) containing soybean oil is reported. [4]

Fever with hypotension (increasing vasopressor requirement) in an ICU setting of ongoing septic shock mostly indicates a new onset sepsis and septic shock or worsening of existing septic shock. [5] Anaphylactic shock often mimics septic shock by decrease in systemic vascular resistance. [5] Especially, if both shock co-exists in a patient, it is very difficult to differentiate.

Through our report, our clear message is before starting ILE one has to ask history of soybean and egg allergy and intradermal test is to be done before starting infusion.

 
   References Top

1.You BC, Jang AS, Han JS, Cheon HW, Park JS, Lee JH, et al. A case of propofol-induced oropharyngeal angioedema and bronchospasm. Allergy Asthma Immunol Res 2012;4:46-8.  Back to cited text no. 1
    
2.Tashkandi J. My patient is allergic to eggs, can i use propofol? A case report and review. Saudi J Anaesth 2010;4:207-8.  Back to cited text no. 2
[PUBMED]  Medknow Journal  
3.Rehan HS, Chopra D, Kakkar AK. Causality assessment of spontaneously reported adverse drug events: Comparison of WHO-UMC criteria and Naranjo probability scale. Int J Risk Saf Med 2007;19:223-7.  Back to cited text no. 3
    
4.Dueñas-Laita A, Pineda F, Armentia A. Hypersensitivity to generic drugs with soybean oil. N Engl J Med 2009;361:1317-8.  Back to cited text no. 4
    
5.Morrell MR, Micek ST, Kollef MH. The management of severe sepsis and septic shock. Infect Dis Clin North Am 2009;23:485-501.  Back to cited text no. 5
    

Top
Correspondence Address:
Tanmoy Ghatak
Department of Critical Care Medicine, SGPGIMS, Lucknow - 226 014, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0973-6247.137460

Rights and Permissions


    Figures

  [Figure 1], [Figure 2]



 

Top
 
  Search

  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


   Comments
    References
    Article Figures

 Article Access Statistics
    Viewed1653    
    Printed42    
    Emailed0    
    PDF Downloaded15    
    Comments [Add]    

Recommend this journal

Association Contact us | Sitemap | Advertise | What's New | Feedback | Copyright and Disclaimer

2006 - Asian Journal of Transfusion Science | Published by Wolters Kluwer - Medknow
Online since 10th November, 2006